Botox Gone Wrong

Patient

Q: I went to see a recommended nurse, as recommended on the Juvederm site, as this si a big year for my family and I was concerned about fine lines around my mouth. She persuaded me to have botox too, but it has gone horribly wrong. I have contacted her and am dur to see her again on Thursday of this week. I have also mailed her as I cannot go on like this. Below is the mail I have sent her. Can someone please please help me? Is there anything I can do? I look like I have had a stroke and my eyes are sunken, have black circles and bags. Email sent to practitioner: I am sorry to bother you again, and I know I am due to see you on Thursday, but I cannot stop crying and dare not go out anywhere. This is such a big year for my family and I and all I wanted when I came to see you was to have the lines softened around my mouth. You advised botox too and I trusted you. My face looks awful and where I use to be able to smile and my cheeks would rise, only my right cheek does. but not like it used to and they are a weird shape. The bags I now have under my eyes and dark circles make me look older and tired and my eyes look sunken and droopy, particularly my left eye. I have strange bumps on my forehead and my brows, although raised where you gave me a brow lift, have in general dropped. My face looks twisted and lines go from my tear duct right down my face when I try and smile, particularly my left side again. My face was not even before I guess, but I looked ok as you can see from the photos I sent you before I had this done and the wrinkles didn't pass through my cheeks as they do now, again so much more on the left side of my face. I really really wouldn't have had botox if I thought for one minute this would happen. I am totally desperate to look normalish again.like I did before last Saturday. I was honestly happy with the way I looked, the only thing I was concerned about was the lines above my top lip and the crease below my mouth to the right side and hoped these could be improved. I thought when botox was advised too, this would soften other areas and I thought why not. Is there anything that can be done to improve my appearance until the botox wears off? I am avoiding family and friends at the moment and don't want to spoil the big holiday for my husband, daughter and Mum which happens starting 3rd May, but at the moment, I don't want to go anywhere and feel devastated and ugly. I have friends arriving at the end of April for a party organised here before we go on the 3rd. Please help.

Doctor

A:   There seem to be two issues here and while we can not help you, we can provide some education and advice that may come in handy now and in the future.
Firstly, Juvederm is a man made composition of hyaluronic acid that when injected by experienced hands, can "fill in" areas of tissue loss due to aging, loss of bone structure, sun exposure and smoking. It works well in the areas of the cheeks, nasolabial folds, jaw lines and lips.  It requires an experienced injector  to achieve aesthetically pleasing results and good knowledge of facial muscles is required. This is why I always recommend it only be performed by a physician or dentist.
After the swelling has been reduced (4-7 days), If you do not like the results because of asymmetry, bumpiness or unnatural look, the product can not be removed but it can be broken down by the injection of hyaluronidase, an enzyme that breaks down the injected hyaluronic acid.  All experienced injectors should have this on hand and there should be no extra charge should you wish to have the procedure undone.
Secondly, Botox is the commercial name for botulinum toxin - a product made by Allergan.  It helps to relax muscles of facial expression. By relaxing muscles that cause wrinkles, the wrinkles also relax. It is approved for the use of the glabellar muscle (muscle between the eyes).  Experienced injectors may inject in other locations but again I would only trust individuals that have trained extensively in human anatomy - doctors and dentists.  If too much botox is injected, or it is injected in the wrong location, asymmetry can results. This is not reversible. You must wait till the Botox wears off (1-6 months).
I think the important thing learned here is too make sure you receive your injections from qualified individuals and not shop around for the best price.  While relatively simple cases may be performed by less qualified individuals, you have no way of knowing if you are a "simple" case or a case that requires more experienced individuals.
I hope this helps

Related Q&A

Q: Hi there, I have a question regarding cosmetic Botox in the forehead. I had this treatment done 4 eeeks a go and I...

Q: I had botox on my upper and lower lips 4 days ago. I asked for fillers. I am now worried as i have been reading up ...

Q: My son (8 months old), just had Botox injections for Strambismus. He was patched off and on for six weeks prior to t...

Q: I would like to purchase juvederm and botox for myself. I am not a physician however I heard that if I order it from ...

Q: Hi, two day ago (about 58 hours ago) was the first time I got hyaluronic acid shots. Before the filler, the doctor ga...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews